Alert archive / California / Small Craft Advisories in 2020

Small Craft Advisory 56, NWS Eureka, CA

June 28, 2020

NWS Eureka, CA issued this small craft advisory at Jun 28, 2020, 9:23 PM PDT. It took effect at Jun 28, 2020, 10:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 28, 2020, 9:23 PM PDT (04:23 UTC)
In effect from
Jun 28, 2020, 10:00 PM PDT
Expired
Jun 28, 2020, 9:44 PM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

958 
WHUS76 KEKA 290423
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
923 PM PDT Sun Jun 28 2020

PZZ450-455-291230-
/O.EXT.KEKA.GL.W.0015.000000T0000Z-200629T0500Z/
/O.NEW.KEKA.SC.Y.0056.200629T0500Z-200630T0100Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
923 PM PDT Sun Jun 28 2020

...GALE WARNING NOW IN EFFECT UNTIL 10 PM PDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM PDT MONDAY...

* WHAT...For the Gale Warning, north winds 20 to 30 kt with 
  gusts up to 40 kt and seas 10 to 12 feet. For the Small Craft 
  Advisory, north winds 15 to 25 kt with gusts up to 35 kt and 
  seas 8 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Cape 
  Mendocino to Pt Arena out 10 nm.

* WHEN...For the Gale Warning, until 10 PM PDT this evening. For 
  the Small Craft Advisory, until 6 PM PDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-291230-
/O.EXT.KEKA.GL.W.0015.000000T0000Z-200629T1200Z/
/O.NEW.KEKA.SC.Y.0056.200629T1200Z-200630T0100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
923 PM PDT Sun Jun 28 2020

...GALE WARNING NOW IN EFFECT UNTIL 5 AM PDT MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 6 PM PDT MONDAY...

* WHAT...For the Gale Warning, north winds 20 to 30 kt with 
  gusts up to 35 kt and seas 10 to 12 feet. For the Small Craft 
  Advisory, north winds 20 to 25 kt with gusts up to 30 kt and 
  seas 9 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, until 5 AM PDT Monday. For the 
  Small Craft Advisory, from 5 AM to 6 PM PDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-291230-
/O.CON.KEKA.GL.W.0015.000000T0000Z-200629T1200Z/
/O.NEW.KEKA.SC.Y.0056.200629T1200Z-200630T0100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
923 PM PDT Sun Jun 28 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 6 PM PDT MONDAY...

* WHAT...For the Gale Warning, north winds 25 to 35 kt with 
  gusts up to 45 kt and seas 12 to 14 feet. For the Small Craft 
  Advisory, north winds 20 to 30 kt with gusts up to 40 kt and 
  seas 10 to 13 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Gale Warning, until 5 AM PDT Monday. For the 
  Small Craft Advisory, from 5 AM to 6 PM PDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
1 follow-up statement
747 
WHUS76 KEKA 290444
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
944 PM PDT Sun Jun 28 2020

PZZ450-455-291200-
/O.EXT.KEKA.GL.W.0015.000000T0000Z-200629T1200Z/
/O.CAN.KEKA.SC.Y.0056.200629T0500Z-200630T0100Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
944 PM PDT Sun Jun 28 2020

...GALE WARNING NOW IN EFFECT UNTIL 5 AM PDT MONDAY...

* WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 
  9 to 12 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Cape 
  Mendocino to Pt Arena out 10 nm.

* WHEN...Until 5 AM PDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-475-291200-
/O.CON.KEKA.GL.W.0015.000000T0000Z-200629T1200Z/
/O.CAN.KEKA.SC.Y.0056.200629T1200Z-200630T0100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
944 PM PDT Sun Jun 28 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...

* WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 
  11 to 13 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 5 AM PDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Jun 28, 3:37 PM PDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jun 28, 3:37 PM PDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
337 PM PDT Sun Jun 28 2020

.SYNOPSIS...Following a sunny but windy and rather cool day,
inland temperatures will warm closer to seasonal normals heading
into the upcoming week. Localized areas of morning low clouds will
be followed by some sunshine and breezy afternoons at the coast.

&&

.DISCUSSION...After some marine layer stratus lingered into the
mid-morning hours around portions of the Humboldt Bay vicinity,
the Eel River Delta and the adjacent hills, clouds have cleared
all but those coastal hills, with just some local cumulus popping
up over the interior mountains. All that sunshine is welcome
on this late June day along the often cloudy North Coast, but it
is not exactly a comfortable beach day. An impressive pressure
gradient between strong Pacific high pressure and thermal
troughing across interior California, supported by a deep late-
season upper-level low dropping south across the Intermountain
West, is resulting in strong northerly winds across much of our
area. Gusts 30 to 40 mph have not been uncommon along the
immediate coast, with even some higher gusts over some exposed
near-coastal mountain ridges. These winds will continue into the
early evening, but then largely diminish overnight. The exception
will be along the ridges of southeastern Lake County, where
northeast winds will pick up overnight into Monday morning. See
the fire weather discussion below.

Otherwise, there is not much in the way of noteworthy weather for
the upcoming week. Periods of stratus will return each overnight
and morning for portions of the coast, mainly around Humboldt Bay,
but will tend to be limited in coverage and duration compared to
typical late June and early July stratus. Onshore northwesterly
breezes will persist for the next couple of afternoons, but will
not be nearly as strong or gusty as what we have seen Sunday.
While inland temperatures will rebound the aforementioned trough
departs and gives way to ridging from the Pacific, readings will
only return closer to seasonal normals, with highs in the 80s to
perhaps low 90s. Ensemble and deterministic guidance keep general
troughiness over the Pacific Northwest through next weekend, which
will tend to keep temperatures from rising too high and keep any
intrusions of more moist or unstable air from the south away. Thus
the forecast for the next 7 days remains rain- free. /AAD

&&

.AVIATION...Gusty north winds helped to dissipate stratus this
morning leaving haze and clear skies for this afternoon.  Winds are
the primary aviation hazard today as the north coast experiences an
unusually late season episode of strong northerly winds. Gusts to 30-
35 kt along the coast, and 20-30 kt over exposed portions of the
interior will continue into the early evening hours. Diminishing
winds are expected later this evening as the boundary layer
stabilizes. Patches of stratus could form along the coast overnight
into early Monday morning, especially in the vicinity of Humboldt
Bay south the the Eel River Delta. Otherwise, expect Monday to turn
out mostly sunny and breezy, but winds will not be nearly as strong
as Sunday. /EYS

&&

.MARINE...An extremely strong pressure gradient between a strong
Pacific anticyclone and thermal troughing over interior California
has brought gale force north-northwest winds and steep hazardous
seas to the north coast today. The strongest gusts, around 40 kt,
will continue into this evening off the Mendocino coast, but will
generally weaken over the northern and southern inner waters this
evening. Meanwhile, gales persist over the southern outer waters
through the night. A period of weaker winds will then occur early
this week, but seas will remain elevated. Thereafter, another round
of near gale-force winds is expected during Wednesday morning. /EYS

&&

.FIRE WEATHER...Dry and gusty north to northeast winds will
develop over southern and eastern Lake County tonight. These
winds will peak overnight and into early Monday morning for
portions of eastern and southern Lake County. RH will be in the
20s for these areas on Sunday, with only decent to locally poor
recoveries expected overnight. Monday's RH will be a little lower
in these areas, dropping into the teens in some spots. Winds will
weaken throughout Monday, but given the lower RH, elevated fire
weather conditions will linger. A closer inspection of fuel status
points toward some spots around southeast Lake County reaching
near critical levels, with fuel moisture below 10 percent. Given
the low RH and elevated winds, opted to raise the Red Flag
Warning for southeastern portions of fire weather zone 264 above
1500 feet. Winds will be lighter with improved RH recoveries
heading through the rest of the week, but no rain is in sight.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning from 9 PM this evening to 8 PM PDT Monday for
     CAZ264.

NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 11 PM PDT
     this evening for PZZ450-455-470.

     Gale Warning until 5 AM PDT Monday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jun 28, 1:07 PM PDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
107 PM PDT Sun Jun 28 2020

CAZ101-103-104-109-292015-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
107 PM PDT Sun Jun 28 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Gusty winds are expected today along the coast. Highest gusts will
be at prominent headlands/points and at exposed beaches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-105>108-110>114-292015-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-
107 PM PDT Sun Jun 28 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Gusty winds are expected along exposed ridges and the higher terrain
across the interior.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ115-292015-
Southern Lake County-
107 PM PDT Sun Jun 28 2020

...RED FLAG WARNING IN EFFECT ABOVE 1500 FEET FROM 9 PM THIS EVENING
TO 8 PM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Red Flag Warning is currently in effect.

Gusty winds and low humidity will lead to elevated fire weather
concerns tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Red Flag Warning is currently in effect.

Low humidity and breezy winds will lead to elevated fire weather
concerns on Monday. No hazardous weather is expected beyond then.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:12 AM PDTSmall Craft AdvisoryEKA24 hr
Jun 29, 11:02 AM PDTHazardous Seas WarningEKA10 hr

Nearby

Small Craft Advisories in California, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.